by John M. Kelso, MD
Symposia Medicus faculty member Dr. John M. Kelso has authored over 100 publications in peer-reviewed journals and has been active as a speaker at national and international meetings of allergy, pediatric, and internal medicine societies. As the New Year arrives and people are starting to receive COVID-19 vaccinations, Dr. Kelso is sharing his assessment of allergic reactions to COVID-19 vaccines.
The approval of two new SARS-CoV-2/COVID-19 vaccines has provided hope that we may begin to turn the tide on the pandemic. One unanticipated concern in the rollout of the vaccines has been possible allergic reactions.
Anaphylaxis is a known possible adverse reaction to any vaccine but is very rare, occurring overall at a rate of about 1 per million vaccinations. Tens of thousands of research trial participants had received the vaccines without such reactions. However, on the first day the vaccines were administered outside of the trials in the United Kingdom and subsequently in the United States, a small number of reactions were reported that were characterized as anaphylactic. The initial reactions were reported in relation to the Pfizer vaccine but at least one case has subsequently been reported with the Moderna vaccine.
Although there is a differential diagnosis for anaphylaxis to include such things as vasovagal reactions, vocal cord spasm and anxiety attacks, the reactions reported are suggestive of true anaphylaxis. Anaphylaxis is due to the release of histamine and other mediators from mast cell granules into tissues and the systemic circulation. Such reactions are most often mediated by IgE allergic antibodies. There are two aspects of these apparent allergic reactions that make them surprising. First, virtually all allergens are proteins, and these first two approved vaccines do not contain protein, but rather consist of messenger RNA in a lipid nanoparticle. Second, the development of IgE antibodies requires some prior exposure for sensitization and the reactions occurred on the recipient’s first dose of a novel vaccine.
Early focus in identifying a possible allergen in the vaccines has focused on polyethylene glycol (PEG), a non-protein compound which has been reported as a rare cause of IgE-mediated anaphylactic reaction to medicinal products that contain it. Further, PEG is also found in numerous nonmedicinal products such as foods and cosmetics, which could conceivably explain how someone may have been sensitized prior to their exposure to PEG in the vaccine.
One or more of the vaccine recipients who suffered these apparent anaphylactic reactions were allergic to food, which led the UK Medicines and Healthcare products Regulatory Agency (MHRA) to state that anyone with a history of anaphylaxis, not only to vaccines but also to foods or medicines, should not receive these vaccines. In the United States, the Centers for Disease Control and Prevention (CDC) gave less restrictive guidance stating only that, as with all vaccines, a history of an anaphylactic reaction to any ingredient of this vaccine or prior dose of this vaccine would be a contraindication, while a history of anaphylactic reactions to another vaccine or injectable therapy would be a precaution warranting a 30-minute observation period after receiving the vaccine. The CDC guidance states that a history of other allergic reactions, such as to food, are not precautions or contraindications and patients with such allergies can be observed for the 15 minutes recommended for all vaccine recipients.
The emergency treatment for anaphylaxis is the prompt administration of epinephrine intramuscularly in the thigh. For adults receiving these vaccines, the dose would be 0.3mL = 0.3mg of a 1mg/mL epinephrine solution or a 0.3mg epinephrine auto-injector. This almost always leads to prompt resolution of symptoms but sometimes a second dose or other treatment is required. Although the reactions being reported suggest that the rate of anaphylaxis after receipt of these vaccines may be greater than the overall rate of 1 per million for all vaccines, they still represent a tiny percentage. The recommended observation period after vaccination and the availability of epinephrine for treatment of these reactions provide adequate safeguards. Subsequent investigation may confirm the anaphylactic nature of these reactions, determine a culprit allergen, and perhaps identify risk factors. Other vaccines with different ingredients are likely to be approved and may be an alternative for patients who have reacted to one of the mRNA vaccines.
The transparent discussion by government regulatory agencies of these unexpected but rare vaccine reactions is a reassuring testament to the vigorous safety monitoring programs in place. Given how rare the reactions are and the fact that mechanisms are in place to recognize and treat them, people should not be dissuaded from receiving the vaccines, which are highly effective at preventing COVID-19 disease. Widespread vaccine use is the only mechanism by which we are going to end the pandemic which has claimed so many lives.
Dr. Kelso is a Clinical Professor of Pediatrics and Internal Medicine at the University of California, San Diego School of Medicine. He also works in the Division of Allergy, Asthma, and Immunology at Scripps Clinic in San Diego, California. He lives in San Diego, California.